Thunderstorm Wind, Adams
- When
- August 23, 6:58 PM CST
- Where
- Adams County, Kenesaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -98.650
Wind gusts estimated at 60 MPH.
A well-defined cold front plowed into South Central Nebraska on this Monday afternoon and evening, driven by a seasonably strong mid level shortwave trough tracking across the Northern Plains region. Storms initially fired up along the cold front during the early evening, generally along a line from near Alma to Grand Island to Fullerton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A well-defined cold front plowed into South Central Nebraska on this Monday afternoon and evening, driven by a seasonably strong mid level shortwave trough tracking across the Northern Plains region. Storms initially fired up along the cold front during the early evening, generally along a line from near Alma to Grand Island to Fullerton. Around the time of storm initiation, the mesoscale environment featured around 2000 J/kg mixed-layer CAPE, but only around 25 knots of deep-layer vertical wind shear, resulting in slow storm motion along the southeast-moving surface front. This slow storm motion teamed with high precipitable water values around 2 inches to produce several pockets of locally very heavy rainfall and some flooding. In fact, over 5 inches of rain fell in southeast Adams County near Ayr and Pauline, which caused water to flow over Highways 74 and 281 for a short time. The Little Blue River at Deweese went into flood as well. Other pockets of heavy rain between 3-5 inches were reported in parts of Clay, Franklin and Thayer Counties. While very little severe weather occurred with these storms, there was one report of estimated 60 MPH winds at Kenesaw in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 23, 5:24 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 624 PM CDT MON AUG 23 2010 .AVIATION...00Z TAF. THUNDERSTORMS CONTINUE TO DEVELOP IN RESPONSE TO A COLD FRONT DROPPING SOUTHEAST THROUGH THE AREA. THIS WILL BRING A GOOD ENOUGH CHANCE OF THUNDERSTORMS TO KGRI THIS EVENING TO KEEP THE CURRENT TEMPO GROUP THAT IS IN THE FORECAST. ITS ALWAYS TOUGH TO FORECAST VSBYS AND CIGS DURING THE CONVECTION...BUT FORECAST SOUNDINGS SUGGEST MVFR CIGS MAY TAKE HOLD FOR A FEW HOURS THIS EVENING AND WILL GO WITH THAT GENERAL SCENARIO. HAVE TAKEN VSBYS DOWN INTO THE 3-5SM RANGE AS WELL...AND WILL ADJUST AS NECESSARY. THE RAIN SHOULD EXIT BY LATE EVENING...WITH THE MVFR CONDITIONS ENDING AS WELL. LIGHT WINDS WILL BECOME NORTHERLY BETWEEN 00Z AND 01Z...WITH THE NORTHERLY WINDS THEN CONTINUING THROUGH THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 359 PM CDT MON AUG 23 2010/ SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS EVENING AND BECOME WIDESPREAD ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. A STRONG COLD FRONT WILL BE THE FOCUSING MECHANISM FOR THE CONVECTION. THERE WILL BE A GOOD DEAL OF CONVERGENCE ALONG THIS FRONT BY EARLY EVENING AND EXPECT THUNDERSTORMS WILL RAPIDLY DEVELOP ALONG AND BEHIND THE FRONT...ESPECIALLY AFTER 5 OR 6PM. TEMPERATURES AT 3PM AHEAD OF THE FRONT ACROSS NORTH CENTRAL KANSAS HAVE CLIMBED TO AROUND 100 DEGREES...WHILE BEHIND THE FRONT OVER WESTERN NEBRASKA SOME LOCATIONS WERE HOLDING IN THE UPPER 60S. THESE TEMPERATURE CONTRASTS FURTHER HIGHLIGHT THE STRENGTH OF THIS COLD FRONT. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN AS PRECIPITABLE WATER VALUES CLIMB TO OVER 2 INCHES ACROSS MUCH OF OUR CWA EARLY THIS EVENING. IT WOULD NOT BE SURPRISING TO SEE A FEW LOCATIONS REPORT OVER 2 TO 3 INCHES OF RAIN. THE HEAVIEST RAIN WILL LIKELY FALL SOUTHEAST OF A FULLERTON...TO GRAND ISLAND...TO ALMA LINE. MANY LOCATIONS SOUTHEAST OF THIS LINE COULD SEE RAINFALL AMOUNTS CLOSE TO 1 INCH WITH SOME LOCALLY HIGHER AMOUNTS IN THAT 2 TO 3 INCH RANGE. THE THUNDERSTORMS WILL TRACK EAST ACROSS OUR CWA OVERNIGHT AND SHOULD FOR THE MOST PART BE OUT OF THE REGION BY DAYBREAK TOMORROW MORNING. SOME OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE THIS EVENING WITH HIGH WIND THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...WIND SHEAR IS WEAK AND SO EXPECT ANY SEVERE WEATHER WILL BE MORE ISOLATED AND NOT LAST VERY LONG...PULSING UP AND DOWN. TOMORROW WILL BE MUCH COOLER BEHIND THE FRONT WITH MANY LOCATIONS HOLDING IN THE UPPER 70S FOR HIGHS. LONG TERM...12Z WEDNESDAY THROUGH MONDAY. PRIMARY FORECAST CONCERN LIES WITH TEMPERATURES WITH THE FORECAST REMAINING DRY. AT THE START OF THE EXTENDED PERIOD...MODELS IN GOOD AGREEMENT WITH THE PATTERN BOTH ALOFT AND AT THE SURFACE. UPPER LEVEL FLOW ACROSS THE CENTRAL CONUS REMAINS NORTHWESTERLY...BETWEEN A TROUGH DRAPED FROM THE GREAT LAKES TO THE MID EAST COAST...AND A RIDGE AXIS EXTENDING NORTH THROUGH THE ROCKIES FROM AN AREA OF HIGH PRESSURE CENTERED OVER THE DESERT SW. AT THE SURFACE...THE PATTERN IS DOMINATED BY HIGH PRESSURE EXTENDING CLEAR FROM NM UP INTO ND...BEHIND THE MAIN SURFACE FRONT WHICH LIES FROM THE MIDWEST DOWN INTO THE GULF COAST REGION. THROUGH THE DAYTIME HOURS ON WEDNESDAY...AFTER STARTING THE DAY WITH LIGHT WINDS...DIRECTION BECOMES SOUTHERLY AS THE SFC HIGH BEGINS TO SLIDE OFF TO THE EAST. EXPECTING THAT WEDNESDAY WILL BE THE COOLEST DAY OF THE EXTENDED PERIOD...AND WILL BE VERY PLEASANT WITH PLENTY OF SUN. HIGH TEMPS ARE EXPECTED TO TOP OUT GENERALLY NEAR 80/IN THE LOWER 80S...WITH DEW PTS NEAR 50 DEGREES. AS WE GET INTO THURSDAY...UPPER LEVEL RIDGE REMAINS THE PRIMARY FEATURE FOR THE REGION...WITH THE AXIS STARTING TO MAKE AN EASTWARD SHIFT AS A MORE SIGNIFICANT LOW PRESSURE SYSTEM/TROUGH BEGINS TO IMPACT THE WEST COAST. SFC FLOW REMAINS SOUTHERLY WITH THE CWA BETWEEN HIGH PRESSURE DOMINATING THE MIDWEST/EASTERN CONUS AND A DEVELOPING TROUGH ALONG THE HIGH PLAINS. ITS ANOTHER DAY WITH PLENTY OF SUN...AND SLIGHTLY WARMING TEMPS ALOFT WILL HELP PUSH AFTERNOON HIGHS MORE INTO THE MID 80S. LOOKING TOWARD THE END OF THE WORK WEEK...THROUGH THE WEEKEND AND INTO MONDAY...DRY FORECAST REMAINS. THE MOST SIGNIFICANT CHANGE FOR THE CWA IS WITH THE UPPER LEVEL PATTERN...AS WE TRANSITION FROM NORTHWESTERLY/ZONAL FLOW EARLY ON TO MUCH MORE AMPLIFIED SOUTHWESTERLY FLOW...AS THE RIDGE AXIS REMAINS ON ITS EASTWARD TREK THROUGH THE PLAINS AND BECOMING ANCHORED ACROSS THE MIDWEST WHILE THIS LATEST LOW/TROUGH SYSTEM CONTINUES TO DIG FURTHER SOUTH AS IT SLOWLY MOVES IN FROM THE WEST COAST. PRECIPITATION ASSOCIATED WITH ANY DISTURBANCES IN THE FLOW ARE EXPECTED TO REMAIN TO THE WEST/NORTH OF THE CWA. WHILE TEMPS ALOFT CONTINUE TO WARM...IT IS NOT BY A SIGNIFICANT AMOUNT...WITH HIGHS THROUGH MONDAY EXPECTED GENERALLY IN THE UPPER 80S/AROUND 90 DEGREES. WITH A TIGHTENING SFC PRESSURE GRADIENT ACROSS THE REGION...AM EXPECTING A BREEZY FEW DAYS WITH SOUTHERLY WINDS NEAR 15 TO 20 MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT MON AUG 23 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 400 PM CDT MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BRIEFLY BECOME SEVERE WITH STRONG WIND GUSTS TO 60 MPH. IN ADDITION...LOCALIZED HEAVY RAIN IS LIKELY...ESPECIALLY SOUTHEAST OF A FULLERTON...GRAND ISLAND...ALMA NEBRASKA LINE. THE HEAVY RAIN MAY RESULT IN FLOODING OF SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW REMNANT THUNDERSTORMS ARE POSSIBLE EARLY TUESDAY MORNING ACROSS NORTH CENTRAL KANSAS...SOUTHEAST OF A LINE FROM MANKATO TO STOCKTON. SEVERE WEATHER IS NOT EXPECTED AFTER DAYBREAK TUESDAY MORNING AND ANY REMAINING STORMS WILL QUICKLY EXIT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
616 PM CDT MON AUG 23 2010
KSZ017-018-232345-
OSBORNE KS-ROOKS KS-
616 PM CDT MON AUG 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND EASTERN ROOKS
COUNTIES UNTIL 645 PM CDT...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
WOODSTON TO WOODSTON TO PLAINVILLE...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WOODSTON...
CODELL...
ALTON...
NATOMA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3914 9934 3956 9928 3956 9890 3956 9885
3914 9889
TIME...MOT...LOC 2316Z 270DEG 11KT 3955 9916 3943 9912
3924 9927
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT MON AUG 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 2 S KIRWIN 39.64N 99.12W
08/23/2010 M1.30 INCH PHILLIPS KS PUBLIC
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT MON AUG 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST W ALTON 39.47N 98.95W
08/23/2010 E50 MPH OSBORNE KS LAW ENFORCEMENT
THUNDERSTORM WIND GUST OF 50 MILES PER HOUR WITH NICKEL
SIZE HAIL.
&&
NWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
701 PM CDT MON AUG 23 2010
KSZ006-018-240030-
OSBORNE KS-SMITH KS-
701 PM CDT MON AUG 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND SOUTHERN SMITH
COUNTIES UNTIL 730 PM CDT...
AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
KIRWIN TO 6 MILES NORTHEAST OF ALTON TO NATOMA...AND MOVING EAST AT
20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CEDAR...
GAYLORD...
HARLAN...
PORTIS...
OSBORNE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3976 9905 3976 9864 3913 9863 3913 9904
TIME...MOT...LOC 0001Z 270DEG 15KT 3969 9901 3953 9887
3914 9904
WESELYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
702 PM CDT MON AUG 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST W ALTON 39.47N 98.95W
08/23/2010 E50.00 MPH OSBORNE KS LAW ENFORCEMENT
THUNDERSTORM WIND GUST OF 50 MILES PER HOUR WITH NICKEL
SIZE HAIL LOCATED A HALF OF A MILE WEST OF ALTON.
&&
KINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT MON AUG 23 2010
NEZ061-062-074-075-240115-
ADAMS NE-BUFFALO NE-HALL NE-KEARNEY NE-
741 PM CDT MON AUG 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNEY...
NORTHWESTERN ADAMS...SOUTHWESTERN HALL AND SOUTHEASTERN BUFFALO
COUNTIES UNTIL 815 PM CDT...
AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
WOOD RIVER TO GIBBON TO 7 MILES NORTH OF MINDEN...AND MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WOOD RIVER...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 282 AND 302.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4084 9851 4064 9864 4059 9874 4060 9901
4074 9888 4088 9876
TIME...MOT...LOC 0040Z 295DEG 10KT 4089 9864 4070 9877
4060 9895
WESELYThe Grand Island radar (KUEX), 39 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
10 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Wind gusts estimated at 60 MPH.
Storm total rainfall at this time was 4.5 inches, and rain was still falling at the time of measurement.
Water over the road.
Storm total rainfall amount was 4.1 inches.
Storm total rainfall amount was 5.1 inches.
Storm total rainfall amount was 4.72 inches.
Storm total rainfall amount was 4.4 inches.
Storm total rainfall amount was 3.43 inches.
Storm total rainfall amount was 5.7 inches.
Storm total rainfall amount was 5.1 inches.
Storm total rainfall amount was 3.3 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255398, 255400, 258660, 255401, 255408, 255409, 255411, 255419, 255420, 255421, 255423, 259399.